Alert archive / New York / Wind Advisories in 2022

Wind Advisory 13, NWS Burlington, VT

December 2, 20224 counties in New York; 4 counties in Vermont

NWS Burlington, VT issued this wind advisory at Dec 2, 2022, 2:54 PM EST for 4 counties in New York; 4 counties in Vermont. It took effect at Dec 3, 2022, 5:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2022, 2:54 PM EST (19:54 UTC)
In effect from
Dec 3, 2022, 5:00 AM EST
Expired
Dec 3, 2022, 6:00 PM EST
In force
13 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS71 KBTV 021954
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
254 PM EST Fri Dec 2 2022

NYZ026>031-034-035-087-VTZ001-002-031000-
/O.NEW.KBTV.WI.Y.0013.221203T1000Z-221203T2300Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Champlain, Plattsburgh, South Colton, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Ellenburg, Lake Placid, Newcomb, 
Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, 
Alburgh, South Hero, St. Albans, and Swanton
254 PM EST Fri Dec 2 2022

...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM EST SATURDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...All of northern New York, Grand Isle and Western 
  Franklin Counties in northwest Vermont.

* WHEN...From 5 AM to 6 PM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Neiles
2 follow-up statements
740 
WWUS71 KBTV 030856
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
356 AM EST Sat Dec 3 2022

VTZ005-009-032300-
/O.EXA.KBTV.WI.Y.0013.221203T1000Z-221203T2300Z/
Western Chittenden-Western Addison-
Including the cities of Burlington, Shelburne, Middlebury, 
and Vergennes
356 AM EST Sat Dec 3 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 
  50 mph expected.

* WHERE...Western Chittenden and Western Addison Counties.

* WHEN...From 5 AM to 6 PM EST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ026>031-034-035-087-VTZ001-002-032300-
/O.CON.KBTV.WI.Y.0013.221203T1000Z-221203T2300Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Champlain, Plattsburgh, South Colton, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Ellenburg, Lake Placid, Newcomb, 
Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, 
Alburgh, South Hero, St. Albans, and Swanton
356 AM EST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...All of northern New York, Grand Isle and Western 
  Franklin Counties in northwest Vermont.

* WHEN...From 5 AM to 6 PM EST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
563 
WWUS71 KBTV 032253
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
553 PM EST Sat Dec 3 2022

NYZ026>031-034-035-087-VTZ001-002-005-009-040000-
/O.EXP.KBTV.WI.Y.0013.000000T0000Z-221203T2300Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Western Addison-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Champlain, Plattsburgh, South Colton, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Ellenburg, Lake Placid, Newcomb, 
Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, 
Alburgh, South Hero, St. Albans, Swanton, Burlington, Shelburne, 
Middlebury, and Vergennes
553 PM EST Sat Dec 3 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

Although a few sporadic gusts in excess of 40 mph will be 
possible early this evening, the overall trend will be for winds 
to subside. Therefore, the advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 2, 2:43 PM EST, 11 minutes earlier.

Area forecast discussion, Dec 2, 2:43 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
243 PM EST Fri Dec 2 2022

.SYNOPSIS...
Pleasant weather is expected today, with gradually increasing
south winds and a seasonably warm afternoon. By Saturday, strong
winds are expected, especially across northern New York along
and behind a cold front to shift east during the afternoon.
Bouts of rain is expected as this weather system approaches and
then departs late in the day, with lingering snow showers on
Sunday before trending mainly dry on Monday. The next weather
system arrives towards next Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 1248 PM EST Friday...Still no big changes for this next
update. Clouds are spreading across the area but with strong
southerly flow temperatures are having no problem rising.
Previous discussion follows.

Quiet this morning, with abundant clouds over northern New York
and a bit clearer in Vermont. Overall, seasonable weather is
expected today and the forecast is in great shape. Parts of the
Northeast Kingdom managed to dip into the lower 10s with the
clear skies, but most areas are starting the morning in the 20s.
Refined temperatures and sky cover to keep on track with
observations. Have a nice day!

Excerpt of previous discussion below. High temperatures will
warm into the 40s today, with upper 30s in the Adirondacks and
Northeast Kingdom. South to southeast winds will gradually
increase throughout the day, such that fairly breezy weather is
expected by evening with gusts around 20 to 30 mph. This will
promote a warm night, with most locations failing to fall back
below freezing, except some sheltered parts of the Adirondacks
and eastern Vermont.

This sets the stage for incoming precipitation by early
Saturday morning. The first batch arrives with a warm front
towards the pre- dawn hours, and with the warming aloft, this
could result in a period of sleet or light freezing rain in
parts of the Essex County, New York into the Northeast Kingdom.
Some light accumulations are possible, but do want to give some
more time to assess the speed of arrival with this precipitation
given the dry air in place. Then, a prefrontal trough arrives
mid to late in the morning, with a surge of moisture that will
quickly lift north as an 850hPa LLJ around 50 to 55 knots
efficiently sends moisture northwards. Modest forcing for ascent
develops out ahead of the feature, but mainly across the Greens
eastwards. The southwesterly LLJ will contribute to terrain
shadowing over much of northern New York and into the Champlain
Valley, resulting in a blossoming of rain in eastern Vermont,
but generally scattered activity west of the main moisture axis
in eastern Vermont. This activity shifts east shortly after
noon, and then finally, the cold front arrives about 1 to 3 PM,
which will quickly race eastwards. The combination of
temperatures warming into the upper 40s to lower 50s and mid-
level cooling behind the prefrontal trough could allow for some
weak destabilization ahead of the cold front. A broken line of
low-topped convection appears possible as the front slides east.
This forecast package tries to capture the rising and falling
of PoPs on an hourly scale as all these different features slide
east.

Conditions will be breezy throughout the day, but behind the
cold front, we will likely see some gustier winds develop
Saturday afternoon and early evening, mainly over northern New
York. Southwesterly wind gusts will likely approach 35 to 45 mph
in the St. Lawrence Valley in the afternoon, and then by
evening, a combination of surface cooling and movement of
strongest winds north of our area should gradually allow winds
to subside heading into Saturday night. This should correspond
with a transition towards orographic or lake effect snow showers
as well.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 242 PM EST Friday...A quiet period of wx anticipated with
mid/upper lvl troughiness, while 1020mb sfc ridge builds into our
cwa. The cyclonic nw flow aloft and moderate llvl caa supports
lingering light mountain snow showers on Sunday morning, but depth
of moisture is very limited. Good news thermal profiles wl support
snowmaking operations at all elevations at local resorts with 925mb
temps in the -8C to -10C at 12z Sunday, while 850mb temps are in the
-13C to -14C range. Have adjusted summit temps back into the teens
for highs on Sunday while valleys warm into the upper 20s to mid
30s. By Sunday evening parameters become slightly more favorable for
minor lake effect snow showers to impact southern SLV, mainly south
of Route 3. Cloud layer flow shifts to a southwest direction, while
marginally cold air is available to produce some lake enhanced snow
showers. Any accumulations wl be light and generally under an inch.
Lows range from the mid teens to mid 20s, but should warm aft 06z as
southerly flow develops ahead of our next system. Coldest valley wl
be acrs eastern VT, including the NEK.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 242 PM EST Friday...Mid/upper lvl pattern wl feature a fast
west to east zonal flow acrs the conus, separating warmer air to the
south and cooler air acrs the northern tier. A series of weak and
poorly defined boundaries wl cross our fa on Tues thru Thurs,
resulting in an unsettled wx pattern. First wave approaches cwa late
Monday night into Tues, with strong south/southwest 850mb winds of
40 to 50 knots, advecting in warmer thermal profiles. Best 5h
forcing along with narrow ribbon of enhanced 850 to 500mb rh
profiles moves from west to east acrs our cwa on Tues. Strong
southwest downslope flow wl result in shadowing acrs the CPV on
Tues, with a high pops and light to locally moderate qpf event
anticipated (0.10 to 0.35). Given warming thermal profiles and
initial sfc low pres tracking to our west, expecting mostly rain
again acrs our fa, but some colder valleys could see a brief period
of light mix on Tues morning, as colder/denser air remains trapped.
Any ice accumulation wl be light. As fast confluent flow aloft
prevails for mid week, boundary becomes hung up acrs the Ohio
Valley/NE CONUS into New England. Uncertainty develops in the
placement of best moisture and forcing, along with thermal profiles,
but with boundary nearby an unsettled period of wx is possible for
mid week. For now have continued with chc pops and wl wait for
better agreement in guidance before increasing pops to likely/cat.
Unfortunately we remain on the warmer side with southerly flow thru
midweek, so most of the precip wl probably be in the form of liquid,
until some cooler air at 850mb arrives late Weds into Thurs. Cooler
925mb to 850mb thermal profiles gradually advect into the fa on
Thurs into Friday, as 1036mb high pres near Hudson Bay noses into
our region. A brief period of upslope snow showers are possible
during the modest caa pattern, but available moisture on the progged
wind component is limited. In the temp department, expect above
normal values for Monday thru Weds, before trending toward normal
for Thurs into Friday, while lows are mainly in the 30s but trend
into the 20s by late week. A period of breezy winds are possible on
Monday night into Tues, as gradient btwn departing 1032mb high pres
and approaching 1003mb low pres tightens, along with 850mb jet of 40
to 50 knots. Localized gusts 35 to 45 mph possible in the CPV and
northern dacks.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Mainly VFR conditions are expected for
the next 12 hours. Surface winds have picked up out of the south
between 6 to 10 knots, with a few gusts of 16 to 20 knots which
will persist through 06z Saturday. Clouds increasing from the
west ahead of the next system overnight around 7000-10000 ft
agl, and then some LLWS will move towards KMSS and KSLK about
00z to 04z as southwest winds at 2000 ft agl increase towards 35
to 40 knots. The intensity of LLWS will increase, with 45 to 55
knots winds at 2000 ft agl towards 07z, with strong winds
spreading into Vermont as well. A batch of virga shifts east
between 03z and 06z, and then the showers should reach the
surface with a weak warm front to shift east around 09z to 12z.
More precipitation and increasing winds are anticipated past 12z
Saturday.

Outlook...

Saturday Night: VFR. Windy with gusts to 30 kt. Slight chance
SHRA, Slight chance SHSN.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Chance SHSN.
Tuesday: Mainly MVFR and IFR, with areas VFR possible. Likely
SHRA, Likely SHSN.
Tuesday Night: MVFR. Chance SHRA, Chance SHSN.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA,
Chance SHSN.

&&

.EQUIPMENT...
The KCXX radar will be down for around 2 weeks (through
approximately December 12) for a scheduled pedestal replacement
on site. This a critical repair to ensure the operational
longevity of the equipment.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes/Neiles
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Haynes/Neiles
EQUIPMENT...WFO BTV
Hazardous weather outlook, Dec 2, 3:36 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
336 AM EST Fri Dec 2 2022

NYZ026>031-034-035-087-VTZ001>011-016>021-030845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
336 AM EST Fri Dec 2 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system will impact the region Saturday bringing rain
and gusty winds. Saturday morning, temperatures near to below
freezing in sheltered locations of the Adirondacks and eastern
Vermont may allow a brief interval of sleet or freezing rain before
warming above freezing. Additionally, winds may approach advisory
criteria, particularly across the St. Lawrence Valley, with
southwesterly gusts of 35 to 45 mph possible behind a cold front
Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2022Wind Advisories in Vermont, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.